Kansas, 2003

Hail in Kansas, July 12, 2003

July 12, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 5:50 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 5:50 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT SAT JUL 12 2003

.DISCUSSION...
THUNDERSTORMS ARE YET TO DEVELOP ACROSS THE AREA THIS AFTERNOON.
MODERATE INSTABILITY WAS IN PLACE ACROSS SOUTHERN MISSOURI AND
EXTREME SOUTHEAST KANSAS AT LATE AFTERNOON WITH LIFTED INDICES OF -6
TO -10...AND CAPES NEAR 3500 J/KG.  HOWEVER THE SURFACE FRONT NOW
STRETCHES ALONG THE ARKANSAS BORDER...AND THERE WAS LITTLE IF ANY
LOW LEVEL CONVERGENCE. BEST CONVERGENCE AS DEPICTED BY 925-850 MB
PROFILER DATA EXTENDS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. SLIGHTLY DRIER AIR HAD ADVECTED INTO CENTRAL MISSOURI
WHERE DEWPOINTS WERE IN THE LOWER 60S.

SHORT TERM (TONIGHT)...
WINDS PROFILES ARE WEAKER TODAY SO NOT EXPECTING NEARLY THE
MAGNITUDE OF STORMS AS EXPERIENCED LAST NIGHT. HOWEVER PASSING
DISTURBANCES IN THE NORTHWEST FLOW ALOFT...AND THE CLOSE PROXIMITY
OF THE FRONT COULD BE ENOUGH TO SUPPORT SOME CONVECTION. BEST
CHANCES APPEAR TO BE ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA.

SOME DEVELOPMENT OF ELEVATED CONVECTION POSSIBLE LATER TONIGHT
ACROSS FAR SOUTHWEST MISSOURI AS PROGGED BY THE LATEST RUC MODEL
DATA.  THIS COULD OCCUR AS LOW TO MID LEVEL THETA-E ADVECTION
INCREASES ACROSS THE SURFACE BOUNDARY.  -- FOSTER

LONG TERM (SUNDAY THROUGH SATURDAY)...
VERY FEW CHANGES HAVE BEEN MADE TO THE GOING FORECAST GRIDS.CANADIAN
MODEL STILL SHOWS THE NEXT WAVE DROPPING SOUTHEAST THROUGH THE
NORTHWEST FLOW BY TUESDAY. TREND SEEMS TO BE FOR A SLIGHTLY QUICKER
SOLUTION SO HAVE BUMPED THE TIMING UP TO TUESDAY AND PULLED THE POPS
FROM WEDNESDAY. NOT LOOKING LIKE A HUGE EVENT AT THIS POINT BUT
GIVEN THE NOTORIOUS REPUTATION OF THE NORTHWEST FLOW AND THE LACK OF
MODEL DATA OPTED TO HANG ONTO POPS WITH THAT WAVE. BEYOND THAT MADE
NO CHANGES TO GOING GRIDS. -- IZZI

&&

.AVIATION...
IT APPEARS THAT STORM DEVELOPMENT WILL BE ISOLATED AND MAINLY
CONFINED NEAR A SURFACE BOUNDARY ALONG THE ARKANSAS BORDER WEST INTO
NORTHERN OKLAHOMA. SCATTERED CUMULUS AT NEAR 4 THOUSAND FEET WILL
DISSIPATE WITH SUNSET BUT BROKEN MID TO HIGH LEVEL DECK MAY DEVELOP
DURING THE NIGHT. SOME POTENTIAL OF STORMS DEVELOPING NORTH OF THE
BOUNDARY LATE TONIGHT ACROSS FAR SOUTHWEST MISSOURI INCLUDING THE
JOPLIN AREA. THIS WILL BE MONITORED BUT NO THUNDERSTORMS WILL
MENTIONED IN THE TAFS AT THIS TIME. OTHERWISE EXPECT VFR CONDITIONS
EXCEPT IN ISOLATED STORMS NEAR THE SURFACE BOUNDARY. WINDS WILL BE
LIGHT. -- FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

FOSTER
Hazardous weather outlook, Jul 12, 8:40 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH A FEW SEVERE STORMS CAPABLE OF
  PRODUCING LARGE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS
  UP TO 60 MPH.

  LOCALLY HEAVY RAINFALL WITH SOME LOCALIZED FLOODING POSSIBLE.

  AREAS AFFECTED AND TIMING:

  FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS SOUTH OF A
  PITTSBURG KANSAS TO GAINESVILLE LINE TONIGHT.

  DISCUSSION:

  A FRONT STALLED ALONG THE ARKANSAS BORDER AND WEAK UPPER LEVEL
  DISTURBANCES PUSHING SOUTHEAST INTO THE REGION MAY IGNITE MORE
  SHOWERS AND THUNDERSTORMS TONIGHT. THE BEST CHANCE OF THUNDERSTORM
  DEVELOPMENT OVERNIGHT WILL BE ACROSS FAR SOUTHWEST MISSOURI AND
  EXTREME SOUTHEAST KANSAS WHERE THE AIRMASS REMAINS MOIST AND
  UNSTABLE. WHILE WINDS ALOFT ARE NOT FORECAST TO BE AS FAVORABLE AS
  THEY WERE FRIDAY...THEY WILL STILL BE STRONG ENOUGH TO SUPPORT
  ISOLATED SEVERE THUNDERSTORMS.  THE STRONGEST STORMS WILL BE
  CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WINDS UP
  TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FRONT WILL APPROACH THE REGION BY MID-WEEK...BRINGING A CHANCE
  OF SHOWERS AND THUNDERSTORMS TUESDAY.  ORGANIZED SEVERE WEATHER IS
  NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EXTREME SOUTHEAST
  KANSAS AND FAR SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
July 12, 11:45 PM CST
Where
Cherokee County, Crestline
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373971.